Wyoming, 2019Flooding in Wyoming, May 27 to 29, 2019
May 27 to 29, 2019 · NWS RIW · 2 events in 1 county or zone
Across Johnson County, two to four inches of rain fell from May 27th through May 28th. This caused rapid rises of creeks and streams as well as the Middle Fork of the Powder River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Across Johnson County, two to four inches of rain fell from May 27th through May 28th. This caused rapid rises of creeks and streams as well as the Middle Fork of the Powder River. The river gauge at 10 miles upstream of Kaycee peaked at 10.3 feet, which is 2.3 feet above flood stage. In Kaycee, minor flooding occurred, especially around the fairgrounds but no damage was reported. Moderate flooding also occurred downstream of Barnum, but no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 27, 10:55 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, May 27, 10:55 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1155 AM MDT Mon May 27 2019
.SHORT TERM...(Today through Wednesday night)
A shallow frontal boundary will make its way southward east of the
Divide this morning, becoming stationary along the Divide by midday.
Rain chances will increase throughout the day, becoming definite
across northern and central portions by the afternoon. Heavy rain
with patchy fog is possible across Natrona and Johnson counties this
afternoon. The QPF amounts did not change much from previous runs so
we continued the Flood Watch for these areas and the eastern
Bighorns. This evening snow level will begin to drop to 8000-8500
feet which will bring a short period of heavy snowfall to the Wind
River, Absaroka, and Bighorn Mountains. Total snow amounts in the
Winds and Absarokas look to be around 12 to 16 inches with the
higher terrain seeing amounts in the 20s. The Bighorn's totals are a
bit higher at 15 to 20 inches with some areas getting into the 30
inch range. We have issued Winter Storm Warnings to cover these
areas, including specifics of elevations above 8000 feet and that
South Pass will only see 3 to 5 inches. Most of the snow should
change back to rain by noon Tuesday.
Rain will shift southward Tuesday as the upper level low in northern
Colorado continues its trek east. This will increase chances for
rain across central Wyoming through Tuesday afternoon. The
environment appears to remain stable through the day so precip
should remain stratiform in nature with a light chance for an
embedded shower in the mid afternoon. Rain will tapper off from
northwest to southeast Tuesday evening as the upper low pushes into
the central plains. Wednesday will see clearing skies with drier and
warmer conditions as some weak high pressure moves in from the
west.
.LONG TERM...(Thursday through Monday)
Large-scale pattern on Thursday is expected to feature upper high
over the northern High Plains and weak upper trough across the
Intermountain West. The upper trough is expected to slowly
progress eastward through the period with the trough axis expected
to push across the area over the weekend. Isolated to scattered
showers and thunderstorms will be confined to the west up to the
eastern foothills of the Divide Thursday afternoon and evening.
This activity will increase in coverage and spread into central
areas Friday and Saturday as the upper trough moves into the Great
Basin. A stronger upper trough pushing into the northwest U.S. on
Sunday should gives this pesky trough the boot, with it
accelerating across the Divide into the High Plains on Sunday.
Chances of showers and thunderstorms will remain across the area
on Sunday with a somewhat drier westerly flow prevailing on
Monday
- slight chances of thunderstorms mainly over the high terrain.
High temperatures will generally be slightly below seasonal
normals through the period with valleys and basins mostly in the
60s to lower 70s and mountains mostly in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1155 AM MDT Mon May 27 2019
Rain will occur over many areas through tonight with MVFR to IFR
conditions prevailing at many terminal sites. Expect mountains to be
frequently obscured today and tonight. Isolated thunderstorms will
be possible through 02Z, with the best chances in west and southwest
WY. Tonight the rain will be mainly along and east of the
continental divide with MVFR to IFR conditions continuing through
15Z Tue. In the west, after 02Z, scattered rain showers will occur
with areas of MVFR conditions. Please see individual terminals for
more details.
Please refer to Aviation Weather Center products for more
information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 1155 AM MDT Mon May 27 2019
A cold front across Wyoming will produce widespread rain, heavy at
times through Tuesday evening, especially east of the Divide. The
heaviest rain is likely to fall between midday Monday until about
sunset Tuesday with 1.5 to 2.5 inches falling in Johnson and Natrona
counties. Widespread one-half to one inch amounts are expected in
many other locations. Temperatures will be cooler than normal today
with cloudy skies across the state. Tuesday will find a gusty north
wind of 20 to 35 mph across northern Wyoming.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from noon MDT today through Tuesday afternoon for
WYZ009>011-020-022.
Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for WYZ002-008-009-014-015.
&&
SHORT TERM...Hulme
LONG TERM...Meunier
AVIATION...Lavoie/Swanson
FIRE WEATHER...Swanson
Hazardous weather outlook, May 27, 2:22 AM MST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
322 AM MDT Mon May 27 2019
WYZ001>020-022>030-280930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
322 AM MDT Mon May 27 2019
...Flood Watch from Noon Today through Tuesday afternoon for
Johnson and Natrona Counties...
...Winter Storm Warning from 6 PM this evening to Noon Tuesday
for the Absaroka, Wind River and Bighorn Mountains...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Rain likely with high elevation snow. Snow levels will lower to
near 8000 feet across central Wyoming tonight with heavy, wet
snow developing in the mountains. Rain could be heavy at times
across central Wyoming. Rainfall amounts of 1 to 2.5 inches are
possible across central Wyoming, with the heaviest amounts
expected across Johnson and Natrona Counties.
Please see Winter Storm Warnings and Flood Watches for the latest
information.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Areas of moderate to heavy rain continuing across the
lower elevations of central Wyoming with heavy wet snow in the
mountains. Precipitation tapering off north to south Tuesday
night.
Thursday through Sunday...Isolated to scattered afternoon and
evening thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flood, Johnson
- When
- May 27, 12:00 PM MST to May 29, 12:00 AM MST
- Where
- Johnson County, 2.35 mi ESE of Barnum to 2.25 mi ESE of Barnum
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 43.652, -106.880
NCRS employees reported minor to moderate flooding along the Middle Fork of the Powder River downstream from Barnum. The flooding remained over rural areas and caused no damage.
Flood, Johnson
- When
- May 27, 6:00 PM MST to May 29, 3:00 PM MST
- Where
- Johnson County, 0.68 mi S of Kaycee to 0.31 mi SE of Kaycee
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 43.710, -106.650
NCRS reported the Middle Fork of the Powder River out of its banks in a few locations around Kaycee. The flooding was minor and no damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Rip Current in Alabama, May 27, 20191 death · 1 event
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822494, 822493.